Alert archive / Massachusetts / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 66, NWS Boston/Norton, MA

July 27, 1999Middlesex County, Norfolk County, Massachusetts

NWS Boston/Norton, MA issued this severe thunderstorm warning at Jul 27, 1999, 10:39 PM EDT for Middlesex County, Norfolk County, Massachusetts. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 27, 1999, 10:39 PM EDT (02:39 UTC)
Expired
Jul 27, 1999, 11:30 PM EDT
In force
51 min
Issued by
NWS Boston/Norton, MA
Area
Whole counties

Counties Middlesex County, MA, Norfolk County, MA

The nearest sounding before it

Chatham, MA (KCHH), launched 00:00Z, 2.7 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Chatham, MA at 00:00Z on 1999-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 421 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Chatham, MA at 00:00Z on 1999-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
421 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
1077 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBOX 280239 RRA
SVRBOS
MAC017-021-280330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
1039 PM EDT TUE JUL 27 1999

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL MIDDLESEX COUNTY IN EASTERN MASSACHUSETTS
  NORFOLK COUNTY IN EASTERN MASSACHUSETTS
    INCLUDING FRANKLIN

* UNTIL 1130 PM EDT.

* AT 1035 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER HOLLISTON...OR ABOUT 7 MILES SOUTH OF
  FRAMINGHAM...MOVING SOUTHEAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING AREA INCLUDE WESTWOOD...WALPOLE...
  SHERBORN...NORWOOD...NORFOLK...MILLIS...MEDWAY...MEDFIELD AND
  ASHLAND.

SEVERE THUNDERSTORMS PRODUCE LARGE HAIL AND/OR WIND STRONG ENOUGH TO
KNOCK DOWN TREES AND POWER LINES. MOVE INDOORS AND STAY AWAY FROM
WINDOWS.
$$
NOCERA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 9:40 PM EDT, 59 minutes earlier.

Area forecast discussion, Jul 27, 9:40 PM EDT, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
940 PM EDT TUE JUL 27 1999

EVENING CONVECTION ASSOCIATED WITH WK SFC CDFNT OR TROF BEGINNING TO
DIMINISH. HWR MAY HV TO INCL SMALL POP JUST BEFORE RELEASING ZNS
DEPENDING ON RADAR/SAT.  ONE WARNING ISSUED WITH ACTIVITY IN SE
CHESHIRE NH. WL ISSUE LSR SHORTLY. ONLY MINOR CHANGES TO CUR FCST.
FIRST...WL INCL PTCHY FOG FOR SE CSTL AREAS AS WNDS HV GONE CALM AND
CUR OBS SHOWING 3-5F. HWR DRIER AIR WORKING IN BEHIND FNT ACRS
BERKSHIRES ATTM WITH TD/S IN THE MID 50S. SECOND CHANGE IN ZNS WL BE
TO MENTION 90 IN INTERIOR ZNS AS H85 TEMPS SUPPORT MID 80S...ALTH
WITH MIXING FM H8 AND DOWNSLOPE WND...EXPECT ADDITIONAL ADIABATIC
HEATING TO PUSH SFC TEMPS NR 90...AWAY FM THE SHORE.

IN ADDITION WL ADD A 30 POP TO NE ZNS FOR RW OR TRW ON WED AS MDLS
HV WK UPR LVL S/WV TROF APPROACHING. ADDITIONAL LIFT/CONV WL COME
FM AFTN SEABREEZE..ESP BOSTON TO PSM NH. INSTABILITY INDICES
INDICATE UNSTABLE AIR ACRS NE ZNS AS CORE OF DRY AIR DIVES
TO OUR SW ACRS SE NY AND CT. ETA AND AVN HV SUBZERO LI/S AND SI/S
ACRS NE ZNS ALNG WITH CAPE VALUES NR 1000 AND TT/S ARND 50. ALSO H5
TEMPS BEGIN TO COOL OFF. MDLS INCL 18Z ETA HV 70-80% RH BETWEEN 5-
7KFT TO WORK WITH ACRS NE ZNS ON WED. HAIL POSS AS WBZ FCST TO BE
JUST BELOW 9KFT. SPC ALSO HAS E OF CT RVR VLLY IN GEN TSTM FCST.
ONLY NEG FOR TSTM DEV WILL BE LOWERING TD/S (IN THE 50S) ON WED.
WITH THE ABV MENTIONED WL ONCE AGAIN ADD A 30 POP FOR NE ZNS ON WED
AND WL LET NXT SHIFT DIGEST NEW DATA FOR ADDITIONAL FINE TUNING.

MARINE...LITE SUMMER WNDS THRU WED.

.BOX...NONE.

NOCERA

In the hours before

Local storm report, Jul 27, 9:57 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MASSACHUSETTS
957 PM EDT TUE JUL 27 1999

THE FOLLOWING REPORT PERTAINS TO SEVERE WEATHER THAT OCCURRED THIS
TUESDAY EVENING.

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0815 PM    THORNDIKE POND            NH  TREE AND WIRES DOWN ON CAR.
07/27/99   CHESHIRE                      PEOPLE IN CAR WERE NOT
                                         INJURIED.

FMN
Local storm report, Jul 27, 9:57 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MASSACHUSETTS
957 PM EDT TUE JUL 27 1999

THE FOLLOWING REPORT PERTAINS TO SEVERE WEATHER THAT OCCURRED THIS
TUESDAY EVENING.

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0815 PM    THORNDIKE POND            NH  TREE AND WIRES DOWN ON CAR.
07/27/99   CHESHIRE                      PEOPLE IN CAR WERE NOT
                                         INJURIED.

FMN

Nearby

Severe Thunderstorm Warnings in Massachusetts, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.